Rumors Fly About Putin’s “Roid Rage”
Rumors are circulating that Russian President Vladimir Putin might be experiencing “roid-rage.”
Former U.K. Foreign Secretary Lord David Owen made an allegation against the Russian leader during an interview Monday, claiming he could be using anabolic steroids which are known to cause erratic and angry behavior. Owen claimed that Putin’s bloated face, coupled with his public behavior in recent months, is evidence of potential use of performance-enhancing drugs.
“Look at his face, see how that has changed – he now has an oval face,” Owen said. “People who said, ‘oh, it’s plastic surgery or Botox,’ I don’t believe that at all. He’s on either anabolic steroids as a bodybuilder – and he’s very proud of his muscles and strips to the waist and everything like that – or he’s on corticosteroids. If you’re on these drugs, this gives you this face.”
Putin is notorious for proclaiming his athletic achievements, from producing workout videos to frequently going shirtless in public to participating in high-profile hockey games. Following Russia’s invasion of Ukraine, he was stripped of his title as honorary President of the International Judo Federation, a sport notorious for doping.
“It reduces your immunity and makes you more vulnerable to Covid. This man has been in complete isolation, quite extraordinary, won’t see anybody, stays miles away, tremendous pressures. Which indicates he’s on a steroid and probably, maybe, a combination of both,” Owen added.
Owen isn’t the only high-profile figure to suggest the theory. A risk analyst and public intellectual Nassim Taleb tweeted that Putin’s puffy face and irritability could be signs of steroid use, not botox, as others have speculated. Taleb also pointed out that Putin’s excessive physical isolation could be a product of a weakened immune system.
City Journal editor Theodore Dalrymple wrote Monday that he believed Putin could be taking steroids because of his puffy face. “These drugs are noted for their numerous side effects, not the least being psychological changes such as paranoia and elevation and depression of mood,” he wrote.
“Then there was the question, of course, as to why Putin would be taking them. Cancer, perhaps—a lymphoma?” he continued. “If Putin were taking steroids, his extreme and seemingly bizarre anxiety about contracting Covid-19 would be explained. Both the underlying condition of cancer itself and the drugs would have made him vulnerable to such anxiety.”
Fiona Hill, a member of former President Donald Trump’s National Security Council dealing with Russia, also acknowledged the possibility: Putin has “been rather puffy-faced. We know that he has complained about having back issues. Even if it’s not something worse than that, it could be that he’s taking high doses of steroids, or there may be something else. There seems to be an urgency for this that may be also driven by personal factors.”
Putin explained his Ukraine invasion by saying he wants to “de-Nazify” the country with a Jewish president and that Ukraine has always been rightfully a part of Russia. Some of his more bizarre behavior, such as sitting dozens of feet away from advisors during meetings or slamming key military leaders during public addresses, have been more difficult for experts to understand.